Citation: GlueStic. "Serotonin Syndrome: An Experience with Ecstasy, Zoloft & 5-HTP (exp12878)". Erowid.org. May 3, 2002. erowid.org/exp/12878
For a friend's birthday I decided to roll with about twenty other people. I ate my first pill at 10:00pm. Since I hadn't rolled in nearly a year the effects were strong. But by nidnight I was coming down, so I ate another half pill. I also had a couple shots of vodka. I had already decided to take Zoloft four hours after eating the first pill, so at 2:00am I ate 50mg Zoloft (half a 100mg pill). The purpose of this was to prevent possible brain damage caused by Ecstasy. I also took 50mg 5-HTP to replenish my serotonin levels and quicken recovery. About fifteen minutes after ingesting the Zoloft and 5-HTP I began to feel somewhat warm and drowsy. The feeling wasn't great but wasn't bad. At about 2:30, half an hour after taking the Zoloft and 5-HTP, I drank a glass of water. The combination of the drinking and the walking to get the water made me feel queasy, so I went into the bathroom in case I had to vomit. As I stood over the sink I became increasingly hot. I also became very drowsy, unable to focus and barely managing to lean against the counter. My nausea also increased and I threw up a few times.
The symptoms continued to get worse. I started to sweat profusely, and the feeling of heat, drowsiness, and general sickness became so overwhelming that I became afraid that I was about the pass out. The sweating became so heavy that I took off most of my clothes. Finally, my 'fever broke' and the sweating and nausea began to subside and I was able to leave the bathroom. I felt tired and a little strung out for the rest of the night, but was able to make the half mile walk home without major effort.
I have been sick before from both mescaline cactus and alcohol, but this experience was by far the worst. Usually the nausea impairs my ability to behave normally, but in this case I was completely overwhelmed by the sickness and barely able to stand.
Looking back, it is obvious that the primary cause of this EXTREMELY unpleasant episode was the combination of a large dose of Zoloft, a selective serotonin reuptake inhibitor, and 5-HTP. My brain was hit by both at the same time and overwhelmed with serotonin. My symptoms match those of serotonin syndrome.
In summary, I believe it is a good idea to take Zoloft, or another SSRI like Prozac, to prevent brain damage from MDMA. I also believe it is a good idea to take 5-HTP after MDMA to replenish serotonin. But together they can be a very unpleasant and possibly fatal combination.
COPYRIGHTS: All reports are copyright Erowid and you agree not to download or analyze the report data without contacting Erowid Center and receiving permission first.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.